Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 202, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 9, 2016, 3:15 PM MDT for Socorro County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2016, 3:15 PM MDT (21:15 UTC)
- Expired
- Oct 9, 2016, 3:29 PM MDT
- In force
- 14 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Socorro County, NM
The radar
The Albuquerque radar (KABX), 114 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WUUS55 KABQ 092115
SVRABQ
NMC053-092145-
/O.NEW.KABQ.SV.W.0202.161009T2115Z-161009T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT SUN OCT 9 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO...
* UNTIL 345 PM MDT.
* AT 314 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
LEMITAR...OR 9 MILES NORTH OF SOCORRO...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOCORRO...SAN ACACIA...ESCONDIDA...LEMITAR...CHAMIZAL...
LUIS LOPEZ AND LABORCITA.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 138 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
&&
LAT...LON 3414 10709 3430 10699 3418 10654 3387 10687
TIME...MOT...LOC 2114Z 295DEG 25KT 3419 10694
HAIL...1.00IN
WIND...60MPH
$$
401 follow-up statement
566
WWUS55 KABQ 092129
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT SUN OCT 9 2016
NMC053-092139-
/O.CAN.KABQ.SV.W.0202.000000T0000Z-161009T2145Z/
SOCORRO-
329 PM MDT SUN OCT 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOCORRO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3414 10709 3430 10699 3418 10654 3387 10687
TIME...MOT...LOC 2128Z 295DEG 25KT 3414 10682
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:44 PM MDT, 31 minutes earlier.
Area forecast discussion, Oct 9, 2:44 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 244 PM MDT SUN OCT 9 2016 .SYNOPSIS... Short wave trough will sweep across NM tonight. Lingering moisture and good instability will produce a decent crop of showers and storms this evening, with a few surviving after midnight. A ridge of high pressure will pop up Monday providing a drying trend. Increasing zonal flow Tuesday with breezy conditions across much of the east. A weak trough will pass north of NM Wednesday with another Thursday. A back door cold front will manage to drop south and west Wednesday into Wednesday night with a weak gap wind into the Rio Grande Valley possible late Wednesday night. Only a few showers behind the front Wednesday through Thursday, with another weak trough passage Thursday. Dry and mild Friday through next weekend. && .DISCUSSION... Showers and thunderstorms firing over the higher terrain and onto the eastern highlands this afternoon. It should be a pretty active evening with some of the storms in the south and east becoming strong with nickel size hail and wind gusts to 50 mph. Activity will diminish after midnight, but not totally end. A weak ridge of high pressure will pop up over NM Monday with significant drying, leaving nothing more than an isolated shower over the northern high terrain. Temperatures will increase quite a bit as well. Increasing zonal flow for Tuesday and Wednesday will create some gusty winds mainly across the east Tuesday. A weak trough aloft will cross NM Wednesday with another bit stronger one Thursday. A back door cold front will make it south across all the eastern areas Wednesday and may squeeze into the RGV Wednesday night. It's pretty dry behind the front with only a little low level, upslope generated moisture squeezing out a few showers in the Northeast Wednesday and Wednesday night. Highs Tuesday will be warm and well above normal, then fall to near to below normal in the east Wednesday. Another short wave trough for Thursday with a little further drop in temperatures for most places. Shower or storm activity will be possible over our southeast zones. Thursday into Thursday night. Dry and warmer Friday and Saturday. A weak trough and surface front will cross Saturday night with little fanfare, only a little cooling for Sunday while it remains dry. CHJ && .FIRE WEATHER... Showers and thunderstorms will continue to develop this afternoon and evening and generally move toward the east around 15 mph or so. Some storms will contain heavy rain and small hail. Wetting rain footprints will be spotty though. Storms will generally diminish from west to east overnight as the upper level disturbance shifts eastward. Overnight humidity recoveries will be excellent and another round of low clouds, and possibly fog, will be on tap. A warming and drying trend is in store for Monday and Tuesday. At or above normal temps are expected on Monday, with all areas expected to be above normal Tuesday -- most significantly so across the east where high temps 10-15 degrees above normal will be common. Breezy conditions will be possible Monday across the eastern plains, particularly along the I-40 corridor. Stronger winds are expected on Tuesday across the east as flow aloft increases thanks to a weak wave north of NM. Increased mixing will allow some of this momentum to reach the surface. Minimum humidities are currently forecast to stay just above critical criteria Tuesday, but this bears watching. Ventilation rates on Monday and Tuesday are expected to be good or better areawide. The wave to the north of the state on Tuesday will send an associated back door front through the plains on Wednesday. This will cool temperatures across the east on the order of 5 to 15 degrees. The front will push through the gaps of the central mtn chain Wed night, but latest model runs do not show the push as strong as before. Still could have a breezy east canyon wind in the Rio Grande Valley, however. Very little, if any, precipitation is expected along the front. Ventilation rates will come down across the northeast plains behind the front, but should remain good to excellent elsewhere. Models have really backed off on the strength of the next trough set to cross the state on Thursday. Models have settled on a weak and progressive system. However, there could be some storms across the eastern plains thanks to the lift associated with the trough and some low level moisture return as the winds behind the aforementioned front veer around to the southeast. Dry, warm and occasionally breezy conditions look to be on tap for Friday through the weekend. 34 && .AVIATION... 18Z TAF CYCLE A smattering of -SHRA continue across portions of N and E NM this noon hour. As heating further destabilizes the area this afternoon, expect -SHRA/-TSRA to develop across much of the high terrain before shifting eastward. Timing will be hard to pinpoint for impacts to any one taf site, but generally backed off on TS timing an hour or so to allow more destabilization to occur. Storms will have the potential to produce brief MVFR cigs, small hail and gusty downburst winds. Storms will decrease from west to east late tonight. Otherwise, the main concern will be the low cigs across the E plains and potentially across the Rio Grande Valley. Low clouds currently across the EC and SE plains are becoming more transient with time. Confidence is high that IFR cigs will impact KTCC and KROW again tonight, with lesser confidence at KLVS (due to downsloping flow), KSAF, KAEG and KABQ. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 43 74 46 75 / 10 10 5 5 Dulce........................... 31 69 35 71 / 30 20 5 20 Cuba............................ 39 68 41 71 / 30 20 5 10 Gallup.......................... 36 73 35 74 / 20 5 5 0 El Morro........................ 35 70 34 72 / 20 10 0 5 Grants.......................... 39 73 39 75 / 20 10 0 0 Quemado......................... 43 73 43 75 / 20 10 0 0 Glenwood........................ 51 80 51 81 / 10 10 0 0 Chama........................... 33 64 36 66 / 30 20 5 20 Los Alamos...................... 44 68 47 72 / 40 10 0 5 Pecos........................... 43 69 45 72 / 30 10 0 5 Cerro/Questa.................... 38 68 38 70 / 30 10 0 5 Red River....................... 36 58 32 60 / 40 10 5 10 Angel Fire...................... 29 64 31 66 / 40 10 0 5 Taos............................ 36 69 39 72 / 40 10 0 5 Mora............................ 41 68 44 70 / 30 10 0 5 Espanola........................ 45 74 48 77 / 30 5 0 5 Santa Fe........................ 44 68 46 71 / 30 10 5 5 Santa Fe Airport................ 43 73 44 76 / 30 5 0 5 Albuquerque Foothills........... 51 74 50 76 / 30 10 0 5 Albuquerque Heights............. 51 76 52 79 / 30 5 0 5 Albuquerque Valley.............. 50 77 46 80 / 30 5 0 0 Albuquerque West Mesa........... 49 78 50 80 / 30 5 0 5 Los Lunas....................... 47 78 47 81 / 30 5 0 0 Rio Rancho...................... 49 78 50 80 / 30 5 0 5 Socorro......................... 52 81 52 84 / 30 10 0 0 Sandia Park/Cedar Crest......... 46 70 47 73 / 40 10 0 5 Tijeras......................... 48 74 49 76 / 40 10 0 0 Moriarty/Estancia............... 42 72 41 75 / 30 5 0 0 Clines Corners.................. 43 71 44 74 / 50 5 0 5 Gran Quivira.................... 48 73 48 75 / 40 10 0 0 Carrizozo....................... 50 77 51 80 / 20 10 0 0 Ruidoso......................... 46 71 46 75 / 30 10 0 5 Capulin......................... 42 73 46 76 / 20 10 0 10 Raton........................... 40 77 42 79 / 20 10 0 10 Springer........................ 40 77 43 80 / 20 5 0 5 Las Vegas....................... 41 74 44 76 / 20 5 0 5 Clayton......................... 49 81 52 84 / 30 5 0 5 Roy............................. 43 77 47 81 / 30 5 0 5 Conchas......................... 53 83 55 86 / 40 5 0 5 Santa Rosa...................... 52 82 53 86 / 50 5 0 5 Tucumcari....................... 53 86 54 89 / 40 5 0 5 Clovis.......................... 52 80 53 86 / 50 5 0 5 Portales........................ 53 80 54 86 / 50 5 0 5 Fort Sumner..................... 53 81 53 86 / 50 5 0 5 Roswell......................... 53 84 54 89 / 20 5 0 0 Picacho......................... 50 79 52 83 / 30 10 0 0 Elk............................. 49 74 49 79 / 30 10 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous weather outlook, Oct 9, 4:27 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 427 AM MDT SUN OCT 9 2016 NMZ501>540-101200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 427 AM MDT SUN OCT 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHERN NEW MEXICO TODAY THROUGH EARLY EVENING...PRIMARILY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. HAIL UP TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. STORM MOTIONS WILL GENERALLY BE TOWARD THE EAST-NORTHEAST AT 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. 41
In the hours before
Special weather statement, Oct 9, 1:52 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 152 PM MDT SUN OCT 9 2016 NMZ507-508-520-092015- SOUTHWEST MOUNTAINS-WEST CENTRAL HIGHLANDS-LOWER RIO GRANDE VALLEY- 152 PM MDT SUN OCT 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL 215 PM MDT... AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF MAGDALENA...OR 30 MILES NORTHEAST OF DATIL...MOVING EAST AT 20 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SOCORRO COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3430 10746 3445 10744 3444 10699 3417 10704 TIME...MOT...LOC 1952Z 278DEG 16KT 3435 10737 34
Special weather statement, Oct 9, 2:27 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 227 PM MDT SUN OCT 9 2016 NMZ507-508-520-092100- SOUTHWEST MOUNTAINS-WEST CENTRAL HIGHLANDS-LOWER RIO GRANDE VALLEY- 227 PM MDT SUN OCT 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SOCORRO COUNTY UNTIL 300 PM MDT... AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF SAN ACACIA...OR 20 MILES NORTHWEST OF SOCORRO...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEMITAR...SAN ACACIA...LA JOYA...CHAMIZAL AND CONTRERAS. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 156 AND 174. MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA. && LAT...LON 3419 10724 3440 10719 3441 10672 3413 10679 TIME...MOT...LOC 2026Z 274DEG 30KT 3430 10710 40
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 6:30 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Oct 9, 1:52 PM MDT | Special Weather Statement | ABQ | Socorro | 23 min |
| Oct 9, 2:27 PM MDT | Special Weather Statement | ABQ | Socorro | 33 min |
| Oct 9, 2:32 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 43 min |
| Oct 9, 2:56 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 49 min |
| Oct 9, 3:33 PM MDT | Special Weather Statement | ABQ | Socorro | 27 min |
| Oct 9, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 29 min |
| Oct 9, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 42 min |
| Oct 9, 4:05 PM MDT | Special Weather Statement | ABQ | Sandoval | 25 min |
| Oct 9, 4:15 PM MDT | Special Weather Statement | ABQ | Chaves | 30 min |
| Oct 9, 4:22 PM MDT | Special Weather Statement | ABQ | Socorro | 53 min |
| Oct 9, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 47 min |
| Oct 9, 4:46 PM MDT | Special Weather Statement | ABQ | Taos | 29 min |
| Oct 9, 5:17 PM MDT | Special Weather Statement | ABQ | Catron | 43 min |
| Oct 9, 5:18 PM MDT | Special Weather Statement | ABQ | Bernalillo | 42 min |
| Oct 9, 5:20 PM MDT | Special Weather Statement | ABQ | Harding | 40 min |
| Oct 9, 5:26 PM MDT | Special Weather Statement | ABQ | Bernalillo | 49 min |
| Oct 9, 5:41 PM MDT | Special Weather Statement | ABQ | Santa Fe | 49 min |
| Oct 9, 5:44 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo | 46 min |
| Oct 9, 5:48 PM MDT | Special Weather Statement | ABQ | Harding | 27 min |
| Oct 9, 5:58 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 92 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.